Starting with an attack, should I start the Tegretol?

I have had a lot of tingling, some zaps, one attack of crushing pain around the corner of my mouth that lasted about ten minutes, five shocks (but not comparable to the ones I have read about), but something is starting and I'm not sure what to do. For several days I have had pressure and burning in the area of the last attack, and now it's coming more often and also several shocks near my ear. I was given tegretol, ER, 200 mg, one in the morning, two at night, but I will do anything to not have to start taking it. I'm going out of town next week and I'm concerned about the side effects. How long is it before the side effects go away? Is there anything else I can do, maybe something natural, to keep it at bay for as long as possible? I'll take as much as advice as I can get. Thank you all.

Hi Liz,

All i can say is that tegretol was a godsend to me. I got a degree of relief very soon after starting it...however, i felt like a drunk too. However, for me, if i can stop pain flares before they become full blown, it's easier to keep it under control. Once the pain is full on, it's much harder for me to get it "back in it's box".

So, if i were in your situation, i'd take the tegretol and see what kind of relief i could get. It might be worth the side effects.

As for natural relief...try to get lidocaine patches from your dr. They go on the skin. I can' t use them as my pain is primarily inside my mouth, but many on here swear by them. So call your dr and ask them to call you in a prescription for those and give them a try too.

Also, for me anyway, heating pad to my cheek/ear/temple area sometimes calms it down...as does taking a very hot shower (when i cant stand to touch my face)

Oh and i almost forgot....my dr also recommended i take B12. That is supposed to have something to do with nervous system health. Can't hurt, right?

I really hope you find some relief soon. I don't want you to miss the joy of thanksgiving with your family.

~Wishing you peace

Mistee

Hey Liz-- I had my first attack in June and was diagnosed quickly... I have researched hours (and also from experience) I would suggest that you take the meds! The doc put me on a low dose of tegretol ( generic called epitol) 200 mg twice a day-- and it resolved the pain in a few days!! Been painfree since the end of June.. They say if you can stop the pain before those nerves get real fired up it is the best thing! I am currently weaning of the meds-- many people have long remissions and infrequent flairs-- for many years.. If you are painfree for a few months they wean you off so you don't have to take the meds forever!! As for the side effects-- for the first few day I felt like I do when I have had a few beers-- and I slept like a baby at night--but other than that I was fine.. of course everyone is different! Hope you get your zaps settled down soon! --cindy

I didn't have much side effects from the lower doses. But everyone is different. When I got up to about 800mgs a day and higher is when I started really noticing the tiredness, forgetfulness, etc.....

Hi Liz, I am on 500mg Tegretol with 20mg Cymbalta. The doctors seem to work me up to this 100mg at time until I got relief. They will want take periodic blood tests to monitor. The first couple days I was sleepy and a little spacey but really not much. Now I feel normal, but once in a great while a sleepy spell maybe twice a week. I do notice forgetfulness but not real bad. This regiment has given me almost total relief other than a little tingle now and again to let me know the tiger is just sleeping. LOL. Taking Tegretol was much better than not eating, talking or worse-- not brushing my teeth. Good luck with your choices. Most of us have to make many choices on the TN journey. Sending you peace and well-being. Tina



msbluebells said:

Hi Liz, I am on 500mg Tegretol with 20mg Cymbalta. The doctors seem to work me up to this 100mg at time until I got relief. They will want take periodic blood tests to monitor. The first couple days I was sleepy and a little spacey but really not much. Now I feel normal, but once in a great while a sleepy spell maybe twice a week. I do notice forgetfulness (such as pulling the right word out of my head) but not real bad. This regiment has given me almost total relief other than a little tingle now and again to let me know the tiger is just sleeping. LOL. Taking Tegretol was much better than not eating, talking or worse-- not brushing my teeth. Good luck with your choices. Most of us have to make many choices on the TN journey. Sending you peace and well-being, Tina

Liz, I am sorry but I echo what everyone else is saying. You really need to start taking the medication in order to get relief. And you need to take it consistently. I had side effects for about two weeks when taking it. I felt the same "drunkish" feeling the others are describing. I couldn't drive or work. But it was MUCH better than the TERRIBLE pain I was experiencing.

The truth is, the sooner you get your pain under control, the easier it is to control. The longer you wait, the more difficult it become to reign in. Trust me, I am telling you this from experience! I got stuck in a pain cycle because I wasn't put on the proper medications when I was first diagnosed 7 years ago, and my flare up lasted 10 nonstop months of pain.

I'm sorry. I don't mean to shock, or scare you. I am just trying to help. I want you to be pain free as soon as possible!! It is more important than anything else in life right now. You need to think long term on this.

Best of luck!!!!

The neuron put me on 200mg of tegretol 3times per day. I’m little, 105 lbs and 5’3" and my house was spinning like crazy. But no pain. So after a couple days I went to 100mg twice a day starting yesterday. I woke up with a dull throbbing ache, but still only took a half dose and started weaning myself off prednisone. Am I playing with fire here? At the moment I am feeling ok.

Teretol is nasty medicine,yea.But it was a godsend for me too.It probably won't be as bad as you are afraid of.

I took my first tegretol, 200 mg, last night. I did get tired. I'm going to start with one in the morning and one at night and then work my way up to adding another one at night.


I started the sublingual B12 with methylcobalamin. I read that that one is the most effective.

I called my doctor to ask for a prescription for the lidocaine patches, but haven't heard from him yet. I got the arnicare gel last night. I haven't tried it. Does that burn like the capsazin cream? My pain is on my face at times, but last night it was on the inside of my mouth on the bottom in my gums around where my teeth stop. What do you use on the inside?

Thanks

Mistee Humphreys Shelton said:

Hi Liz,

All i can say is that tegretol was a godsend to me. I got a degree of relief very soon after starting it...however, i felt like a drunk too. However, for me, if i can stop pain flares before they become full blown, it's easier to keep it under control. Once the pain is full on, it's much harder for me to get it "back in it's box".

So, if i were in your situation, i'd take the tegretol and see what kind of relief i could get. It might be worth the side effects.

As for natural relief...try to get lidocaine patches from your dr. They go on the skin. I can' t use them as my pain is primarily inside my mouth, but many on here swear by them. So call your dr and ask them to call you in a prescription for those and give them a try too.

Also, for me anyway, heating pad to my cheek/ear/temple area sometimes calms it down...as does taking a very hot shower (when i cant stand to touch my face)

Oh and i almost forgot....my dr also recommended i take B12. That is supposed to have something to do with nervous system health. Can't hurt, right?

I really hope you find some relief soon. I don't want you to miss the joy of thanksgiving with your family.

~Wishing you peace

Mistee

It’s OK you didn’t reach toxic effect it’s one dose only but try to avoid this again by labeling pills & store them in diff. Places … I hope you are pain free & feel ok now : )

I've been taking one (200 tegretol) in the morning and one at night. I'm pretty sure I'm bilateral/atypical. Sleeping through the night is nice, but the brain fog is not. When I read something or look at the television I can't seem to comprehend what I'm looking at. Does that ever get better?

I don't know if it gets better,or you just get accustomed to it.Probably the latter.I think the tiredness gets better.Your dose is quite low.Good luck!